Missouri, 2004

Damaging Winds in Missouri, July 5, 2004

July 5, 2004 · NWS LSX · 2 events in 1 county or zone

An early morning thunderstorm downed trees and power lines in Wellsville and Montgomery City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An early morning thunderstorm downed trees and power lines in Wellsville and Montgomery City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 1:15 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 1:15 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CDT MON JUL 5 2004

.DISCUSSION...
A FRONT EXTENDED FROM SOUTHERN WI ACROSS IA INTO WESTERN NEB EARLY
THIS MORNING WITH LARGE HIGH PRESSURE SYSTEM OVER SOUTHERN CANADA
AND THE NORTHERN PLAINS/UPPER MIDWEST. MODELS HAVE BEEN FAIRLY
CONSISTENT IN POSITION OF COLD FRONT ACROSS NORTHWEST MO TUESDAY
MORNING.  THE GFS, ETA AND UKMET ARE ALL SIMILAR IN FORECASTING THE
FRONT TO EXTEND FROM SOUTHERN IN ACROSS THE BOOTHEEL INTO SOUTHERN
OK BY 12Z WEDNESDAY. WILL BUMP POPS INTO LIKELY CATEGORY FOR TUESDAY
WITH EXPECTED COLD FRONT PASSAGE.  HIGH PRESSURE WILL BUILD INTO THE
REGION TUESDAY NIGHT.  AS A RESULT, SHOULD GET A BREAK IN THE RAIN
FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

850 MOISTURE WAS POOLED LAST EVENING FROM THE SOUTHERN PLAINS INTO
THE CENTRAL PLAINS. HOT 850 AIR WILL ADVECT ACROSS MOST OF THE
REGION TODAY WITH 20-22C TEMPS.  THE GFS CONTINUES TO BE MORE
AGRESSIVE THAN THE ETA OR UKMET WITH THE COOLEST TEMPS AT 850 ACROSS
NORTHERN AND CENTRAL MO FROM TUESDAY NIGHT THROUGH WEDNESDAY. COOL
DOWN DOESNT LAST LONG THOU, WITH MUCH WARMER AIR SPREADING BACK
INTO CENTRAL MO BY THURSDAY MORNING.

MCS CONTINUES TO ROLL ACROSS KS TOWARD WEST CENTRAL/NORTHWEST MO.
NEW WW JUST ISSUED.  850 MB PROFILER WINDS ACROSS KS SHOW A 40 KT
JET HAS DEVELOPED WITH SIGNIFICANT CONVERGENCE INTO SYSTEM.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

&&
Hazardous weather outlook, Jul 5, 4:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT MON JUL 5 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AND PORTION OF WEST CENTRAL AND SOUTHWEST ILLINOIS

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA TODAY AND
TONIGHT. THUNDERSTORMS ARE DEVELOPING IN CENTRAL MISSOURI EARLY THIS
MORNING AND THEY WILL MOVE INTO NORTHEAST MISSOURI DURING THE
MORNING HOURS.  ALSO FEW STORMS COULD REACH SEVERE LEVEL WITH STRONG
AND GUSTY WIND UP TO 55 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES ON TUESDAY.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE ESPECIALLY ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.  AFTER A BREAK WEDNESDAY INTO FRIDAY...THE
CHANCE FOR THUNDERSTORMS WILL RETURN AGAIN OVERNIGHT FRIDAY NIGHT AS
WARM AND HUMID AIR BEGINS FLOWING BACK INTO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 5, 5:45 AM CST
Where
Montgomery County, Wellsville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -91.583

Thunderstorm Wind, Montgomery

When
July 5, 5:50 AM CST
Where
Montgomery County, Montgomery City
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -91.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410593, 5410594.